Michigan, 2003

Hail in Michigan, April 15, 2003

April 15, 2003 · NWS APX · 1 event in 1 county or zone

An isolated thunderstorm produced a report of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated thunderstorm produced a report of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 15, 3:15 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 3:15 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT TUE APR 15 2003

SURFACE ANALYSIS REVEALING FRONTAL BOUNDARY BEGINNING TO MAKE SOME
SOUTHERN PROGRESS...NOW BEGINNING TO MAKE INROADS INTO THE FAR
NORTHERN LOWER COUNTIES (ALTHOUGH CIU AND ANJ STILL REPORTING TEMPS
IN THE MID 60S. SOUTH OF THE FRONT...TEMPS HAVE WARMED TO THE UPPER
70S AND LOWER 80S AS EXPECTED AND SOME SURFACE BASED CAPE NOW
BEGINNING TO INCREASE OVER LOWER MICHIGAN. FORECAST ISSUES IN THE
SHORT TERM REVOLVE AROUND PRECIP CHANCES AS WELL AS TYPE AS THE
COLDER AIR SLIPS INTO NORTHERN MICHIGAN OVERNIGHT.

TONIGHT...BOUNDARY WILL CONTINUE TO SLIP SOUTH THROUGH LOWER
MICHIGAN INTERACTING WITH WEAK SURFACE BASED INSTABILITY OVER THE
AREA. THIS COMBINED WITH WEAK SYNOPTIC FORCING STILL OVER THE REGION
MAY PROVIDE FOCUS FOR SCT SHOWERS AND THUNDERSTORMS OVER LOWER
MICHIGAN THIS EVENING AND MAINLY JUST RAIN SHOWERS IN E UPPER MI.

THEN...BULLSEYE OF FRONTOGENESIS NORTH OF LAKE SUPERIOR PROGGED TO
INCREASE SUBSTANTIALLY LATE THIS EVENING AND OVERNIGHT...AS UPPER
WAVE OVER THE SW CONUS BEGINS TO MIGRATE INTO THE PLAINS. RESULTING
FORCING INTERACTS WITH STRONG BAROCLINIC ZONE OVER THE GREAT LAKES
TO DEVELOP WIDESPREAD AREA OF PRECIP FROM WI EASTWARD INTO E UPPER
MI AND FAR NORTHERN LOWER MICHIGAN TONIGHT. MODEL SOUNDINGS SUPPORT
MAINLY A RAIN THROUGH MUCH OF THE NIGHT. SURFACE TEMPS WILL START
WARM AND LIKELY REMAIN ABOVE FREEZING THROUGH THE NIGHT. THUS...
APPEARS THAT FREEZING RAIN THREAT VERY MINIMAL FOR THE OVERNIGHT
HOURS. HOWEVER...COLD AIR WILL BEGIN TO SAG INTO THE NORTHERN PART
OF THE CWA LATE TONIGHT WITH A CHANGEOVER TO SLEET AND SNOW IN E
UPPER AND FAR NORTHERN LOWER LATE. THINK THAT THE CHANGEOVER WILL
OCCUR VERY LATE (CLOSE TO 6AM) SO THAT VERY LITTLE LITTLE SNOW
ACCUMULATIONS WILL OCCUR BEFORE THEN.

SEVERE WEATHER POTENTIAL...VERY STEEP MID LEVEL LAPSE RATES WILL
REMAIN ACROSS THE REGION THIS EVENING. HOWEVER SURFACE MOISTURE HAS
REMAINED ON THE MARGINAL SIDE (AROUND 50 FOR A TOP END) ONLY
GENERATING 1000 J/KG SURFACE BASED CAPE. SO INSTABILITY REMAINS
SOMEWHAT MARGINAL. STRONGEST DEEP LAYER SHEAR (>50KTS) SUPPORTING
STORM ORGANIZATION ALSO RESIDES MAINLY ALONG AND BEHIND THE FRONT
BUT MAY TRY AND OVERSPREAD INSTABILITY AXIS OVER THE CENTRAL AND
SOUTHERN PORTION OF THE CWA LATE THIS AFTERNOON AND EARLY THIS
EVENING AS THE FRONT PRESSES SOUTHWARD. WIDESPREAD ORGANIZED SEVERE
WEATHER NOT ANTICIPATED ATTM (IN LINE WITH SPC SWODY1). BUT WITH WET
BULB ZERO HEIGHTS 10K FEET AND STRONG WIND FIELDS ALOFT AND DEEP
LAYER SHEAR INCREASING ALONG AND BEHIND THE FRONT...MAY HAVE A
WINDOW OF OPPORTUNITY EARLY THIS EVENING ACROSS NORTHERN LOWER MI
FOR SOME ORGANIZED STORMS PRODUCING ISOLATED SEVERE HAIL OR SEVERE
WINDS.

MUCH COLDER AIR WILL CONTINUE TO PRESS SOUTH WEDNESDAY. 12Z MODEL
SOUNDINGS SUGGEST THAT PRECIPITATION WILL ALREADY HAVE CHANGED OVER
TO SNOW/SLEET ACROSS THE NORTH...BEFORE DRIER AIR ASSOCIATED WITH
CANADIAN HIGH PRESSES SOUTH AND ENDS MOST PRECIPITATION. ACROSS THE
FAR SOUTH...SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING AT MOST
PLACES THROUGH THE DAY...SUPPORTING MOSTLY RAIN (CATEGORICAL POPS).
ALTHOUGH ENOUGH COLD AIR WILL SPREAD INTO AREAS IN THE CAD-HTL-OSC
TIER TO SUPPORT SOME FREEZING RAIN AND SLEET IN THE AFTERNOON. IN
CENTRAL COUNTIES...WHERE QPF WILL BE THE HIGHEST...PRECIPITATION
SHOULD TRANSITION TO FREEZING RAIN FOR A PERIOD IN THE
MORNING...THEN TO SLEET AND SNOW IN THE AFTERNOON...BEFORE DRIER AIR
PUSHES MOST PRECIP TO THE SOUTH BY MID OR LATE AFTERNOON. IN ALL
AREAS...INSUFFICIENT QPF...CHANGING PRECIP TYPES AND LIMITED
DURATION OF PRECIP ACROSS THE NORTH (AS DRIER AIR PRESSES SOUTH)
WILL COMBINE TO PRECLUDE ANY HEADLINES (WATCHES) FOR WEDNESDAY IN
THIS PACKAGE.

WEDNESDAY NIGHT...COLDER AIR WILL PRESS INTO THE SOUTH...TURNING
RAIN TO FREEZING RAIN AND SLEET AS UPPER LOW PUSHES EAST OUT OF THE
CENTRAL PLAINS. HOWEVER...QPF/ASSOCIATED ICE ACCUMULATION POTENTIAL
IS HIGHLY UNCERTAIN...12Z ETA IS QUITE AGGRESSIVE (0.25 TO 0.50 INCH
ACROSS THE SOUTH) WHILE THE 12Z GFS SQUEEZES MOIST BAND BETWEEN
DRY AIR PRESSING FROM THE NORTH AND WRAPPING INTO SYSTEM FROM THE
SOUTH. WHILE SOME POTENTIAL EXISTS FOR SIGNIFICANT ICE ACCUMULATION
ACROSS THE SOUTH WEDNESDAY NIGHT INTO THURSDAY MORNING...CHANCE FOR
MINOR ACCUMULATION IS TOO HIGH TO JUSTIFY A WATCH IN THIS PACKAGE.

THURSDAY...SHORTWAVE PUSHING INTO WESTERN LAKES WILL ATTEMPT TO
PHASE WITH TROUGH MOVING INTO OHIO VALLEY...AND THIS WILL PULL
ADDITIONAL MOISTURE NORTH INTO THE FORECAST AREA...INCLUDING THE
EASTERN UP (WHERE PRECIP WILL END FOR A PERIOD STARTING WEDNESDAY
AFTERNOON). ACROSS THE SOUTH...ONCE TEMPERATURES RECOVER TO ABOVE
FREEZING THURSDAY...TEMPERATURES WILL REMAIN STEADY OR EVEN RISE A
FEW DEGREES THURSDAY NIGHT...SUPPORTING ALL RAIN. HOWEVER...ACROSS
THE CENTRAL/NORTH (ESPECIALLY INTERIOR)...SURFACE TEMPERATURES WILL
REMAIN BELOW FREEZING WHILE WARMER AIR SPREADS IN ALOFT...CREATING
CONDITIONS FAVORABLE FOR FREEZING RAIN. AGAIN...QPF IS
UNCERTAIN...BUT POTENTIAL EXISTS FOR SIGNIFICANT ICING ACROSS THE
NORTHERN HALF OF THE FORECASTS AREA LATE THURSDAY AND THURSDAY
NIGHT. THEN...DRIER AIR WILL FILTER IN THE REGION FRIDAY...WITH
PRECIPITATION TAPERING TO SHOWERS.

LOW PRESSURE WILL SLOWLY MOVE THROUGH THE CENTRAL/WESTERN LAKES
THIS WEEKEND/EARLY NEXT WEEK. UNCERTAINTY EXISTS CONCERNING TIMING
OF ONSET OF PRECIP...0Z GFS/12Z (14TH) EUROPEAN SUGGEST MOISTURE
WILL OVERSPREAD THE REGION FAIRLY QUICKLY SATURDAY...WHILE 0Z
CANADIAN/UKMET SOLUTIONS HOLD RIDGING/DRY AIR IN PLACE LONGER...WITH
PRECIP HOLDING OFF UNTIL SATURDAY NIGHT OR SUNDAY. GIVEN POSITION OF
SURFACE HIGH NE OF FORECAST AREA...AND GIVEN LIKELIHOOD THAT UPPER
RIDGE WILL BUILD IN ADVANCE OF APPROACHING TROUGH...THIS FORECAST
WILL FAVOR A SLOWER SOLUTION...WITH A CHANCE OF RAIN/SHOWERS (AND
EVEN THUNDERSTORMS) HOLDING OFF UNTIL SUNDAY. AFTER A COUPLE DAYS OF
UNSETTLED WEATHER...RIDGING/DRY AIR WILL SPREAD BACK INTO THE REGION
TUESDAY...SO WILL LEAVE TUESDAY FORECAST DRY. HOWEVER...SLOWER EXIT
OF TROUGH MAY NECESSITATE LINGERING POPS FOR TUESDAY IN LATER
FORECASTS.

.APX...NONE.

ROWLEY/ADAM
Hazardous weather outlook, Apr 15, 4:35 PM EST, 1 hour 55 minutes before
MIZ008-015>036-041-042-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
535 PM EDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS STORMS WILL PRODUCE HAIL AND WIND GUSTS
EXCEEDING 60 MPH ALONG AND SOUTH OF M-72 THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A MIX OF SNOW...FREEZING RAIN AND SLEET WILL FALL ALONG AND NORTH OF
M-72 WEDNESDAY MORNING...THEN BETWEEN M-32 AND M-55 WEDNESDAY
AFTERNOON. FREEZING RAIN IS LIKELY ALONG AND SOUTH OF M-72 WEDNESDAY
NIGHT INTO THURSDAY MORNING. THEN...A MIX OF FREEZING RAIN AND SLEET
IS LIKELY ACROSS PARTS OF NORTHERN MICHIGAN...ESPECIALLY ACROSS
EASTERN UPPER MICHIGAN AND INTERIOR SECTIONS OF NORTHERN LOWER
MICHIGAN...THURSDAY AFTERNOON AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Manistee

When
April 15, 6:30 PM EST
Where
Manistee County, Wellston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.217, -85.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347281.